So often when we experience pain, our immediate response is to take an over-the-counter drug with acetaminophen. While we might experience immediate relief, the dark truth is that our livers are taking quite a beating with these drugs we innocently put in our bodies. Dr. Bruce West, founder of the Health Alert, sheds some interesting light on the topic in the article below.
Just because pain pills are dangerous for the body doesn’t mean we want you to remain in a state of pain if your body is in pain! Pain is NOT conducive to healing. The good news is that we have herbal supplements and whole food supplements that can help your body overcome the pain. Come by The Spring Center for Natural Medicine today if you’re in need of some natural alternatives to pain pills!
“The pain drug of choice in hospital docs warned on prescribing always has been acetaminophen (Tylenol) because this drug is ‘so safe.’ [Yet] the latest information shows that Tylenol taken with just three alcoholic drinks can poison your liver. And that means poison – as in liver transplant or death. The latest data shows that acetaminophen overdoses are probably a bigger cause of liver failure than even prescription drugs banned for liver poisoning – like the diabetes drug Rezulin! And when tracking acute liver failure [usually resulting in death] in 22 hospitals, researchers linked 38% to acetaminophen! In tracking patients with severe liver injury (short of liver failure), another 35% are related to acetaminophen!”
-Health Alert, Vol. 18, No. 6
Please do not give Tylenol to your kids or grandkids because it is so “safe.” It is not! In fact, the greatest single case of emergency room visits for liver damage is acetaminophen (Tylenol). And now the FDA is in on this emergency, even though they are 20 years too late. They have warned docs to keep the dose of acetaminophen down, and not to prescribe it with any other pain pills. The reason – high risk for liver injury.
The FDA reported that cases of severe liver injury occurred in patients who took more than the prescribed dose in any 24-hour period. This is routine for weekend warriors. I know men who take 8-12 extra-strength Tylenol every time they play weekend sports. This is risking death.
The FDA also warned that severe liver injury or failure has occurred in patients taking more than one acetaminophen product at the same time (Tylenol with cold, sinus, cough, and other medications).
We made this warning almost 15 years ago. Yet acetaminophen is still being prescribed at dangerous doses, people take too much over-the-counter acetaminophen (like Tylenol), and people still give it to their infants and kids because they have been taught by their doctors and hospitals that Tylenol is safe.
In order to be completely safe, you would need to eliminate acetaminophen altogether. To be relatively safe…
1. Limit your acetaminophen dose to four extra-strength pills of any type (or no more than 2,000 mgs of acetaminophen in all your medicines) in any 24-hour period.
2. Do not take the maximum “safe” dose for a prolonged period of time.
3. Do not take it with alcohol. The FDA cites the example of a healthy 23-year-old nondrinker who took Tylenol and codeine for a wrist injury for 10 days followed by Tylenol alone for another 10 days. His liver failed and he was dead in a week. This was a healthy, young teetotaler!
The lesson here is simple. All drugs are terribly dangerous, including Tylenol. Medicine is always late in governing itself related to prescribing dangerous drugs. And the FDA is even later. Only you can truly protect yourself and your family from drug side effects. Not sure if your medicines contain acetaminophen? Get a Drug Handbook – every family should have one on hand.